Puerto Rico, 2003

Flood in Puerto Rico, December 6, 2003

December 6, 2003 · NWS SJU · 1 event in 1 county or zone

River Rio Cibuco in the municipality of Corozal was reported out of its banks.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

River Rio Cibuco in the municipality of Corozal was reported out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 6, 12:01 PM AST, 44 minutes earlier.

Area forecast discussion, Dec 6, 12:01 PM AST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1201 PM AST SAT DEC 6 2003

GENERAL FORECAST LEFT UNCHANGED...HOWEVER MAJOR CHANGES TO THE
COASTAL WATERS FORECAST TO BRING IN A SOUTH TO SOUTHEAST SWELL AS A
RESULT OF TS ODETTE...ESPECIALLY ACROSS THE MONA PASSAGE. ADDITIONAL
MODIFICATION WILL BE MADE IN THE COASTAL GRIDS DURING FOR THE 4 PM
PACKAGE. HSA TO CONTINUE FOR THE ATLANTIC COASTAL SECTIONS BUT WILL
LIKELY BE DROPPED LATER THIS AFTERNOON.

THIS WILL INTENSIFY AN ALREADY DANGEROUS SITUATION AS THE RIVERS
ALONG THE SOUTH COAST ARE VERY FLASHY AND RAINFALL WILL NOT BE
ALLOWED TO EXIT IN TO THE OCEAN WHICH WILL RESULT IN A PILING UP OF
WATER ALONG THE RIVERS FORCING RIVERS OUT OF THEIR BANKS. THE
SOUTHEAST SECTIONS OF PUERTO RICO ARE UNDER FLASH FLOOD WARNINGS AND
WILL CONTINUE TO DO SO AS HEAVY SHOWERS CONTINUE TO MOVE ACROSS THE
AREA.

TIRADO

250 AM DISCUSSION...
00Z SOUNDING VERY WET ALTHOUGH SOME CONTAMINATION WITH THE RAINFALL
AT THE TIME OF RELEASE COULD OCCUR. A PRECIPITABLE WATER VALUE OF
2.23 WAS MEASURED. IR SATELLITE IMAGERY DEPICT AN AREA OF CONVECTION
ASSOCIATED TO THE CENTER OF ODETTE AND ANOTHER TO THE RIGHT WHICH IS
THE ONE LIKELY TO AFFECT PUERTO RICO.

DOPPLER RADAR SHOWED A HUGE AREA OF PRECIPITATION EXTENDING SOUTH OF
EASTERN HISPANIOLA THROUGH THE MONA PASSAGE...WESTERN PUERTO RICO
AND INTO THE ATLANTIC. HOWEVER...BESIDE SPOTTY AREAS OF HEAVY
RAIN...MOST OF THE PRECIPITATION WAS NOTED TO BE LIGHT TO MODERATE.

AN AREA OF SHOWERS FORMING SOUTHEAST OF PUERTO RICO WILL BE
AFFECTING THE SOUTHEAST AND SOUTH COAST THE REST OF THE EARLY
MORNING HOURS. THESE MAY BRING MORE SIGNIFICANT RAINFALL TO THESE
SECTORS.

GUIDANCE STILL SUGGEST A PERSISTENT WET SCENARIO DURING THE WEEKEND
WITH A WORSENING TREND SATURDAY THROUGH SUNDAY. NOT MUCH TO ADD AT
THIS TIME SINCE ALMOST EVERYTHING HAVE BEEN TOLD.

SJU...
.PR...FFA ZONES PRZ001>004-006-007-009>011 UNTIL 06/1530Z. HSA ALL
NORTHWEST THROUGH NORTHEAST FACING COASTS. SCA AMZ710...720 AND
PARTS OF AMZ730 AND 740.
.VI...HSA ALL NORTHWEST THROUGH NORTHEAST FACING COASTS...EXCEPT ST
CROIX. SCA AMZ710...720 AND PARTS OF AMZ730.

EQUIPMENT...NO PROBLEMS.
Hazardous weather outlook, Dec 6, 6:00 AM AST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT DEC 6 2003

PRZ001>013-AMZ710>750-062200-
600 AM AST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A BROAD AREA OF STRONG THUNDERSTORMS ASSOCIATED
WITH TROPICAL STORM ODETTE IS EXPECTED TO MOVE ACROSS PUERTO RICO
THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL WOULD PRODUCE
WIDESPREAD FLASH FLOODING THROUGH AT LEAST THROUGH SUNDAY. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH AT LEAST 10 PM TONIGHT. VERY HEAVY
RAIN...STRONG GUSTY WINDS...INTENSE CLOUD TO GROUND LIGHTNING AND
FLASH FLOODING ARE ANTICIPATED. PEOPLE IN PUERTO RICO SHOULD BE
ALERT ON THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE
FLASH FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE.

SPOTTER ACTIVATED TODAY.

.SUNDAY THROUGH THURSDAY...THE BROAD AREA OF THUNDERSTORMS WILL
CONTINUE SUNDAY AND MONDAY CONTINUING THE THREAT FOR WIDESPREAD
FLASH FLOODING ACROSS PUERTO RICO. BY SUNDAY...SOILS SHOULD BE
SATURATED POSING A THREAT FOR MUD SLIDES OVER AREAS OF STEEP TERRAIN
AND MORE FLASH FLOODING. PEOPLE IN PUERTO RICO SHOULD BE ALERT ON
THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE FLASH
FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE.

VIZ001-002-AMZ720-730-062200-
600 AM AST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT..SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO MOVE INLAND ACROSS THE SOUTHERN COASTS OF THE U.S. VIRGIN ISLANDS
THROUGH TONIGHT. LOCALIZED HEAVY RAIN IS POSSIBLE WITH MINOR
FLOODING OF STREETS...CREEKS...GUTS...POOR DRAINAGE AND LOW LYING
AREAS. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL OCCUR
WITHIN THUNDERSTORMS. NO WIDESPREAD FLOODING IS EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

.SUNDAY THROUGH THURSDAY...A COLD FRONT LOCATED ACROSS HAITI
EXTENDING NORTHEAST INTO THE ATLANTIC WILL PUSH TROPICAL STORM
ODETTE AND THE ASSOCIATED AREA OF STRONG THUNDERSTORMS TOWARDS THE
U.S. VIRGIN ELANDS SUNDAY AND MONDAY. THIS CONDITIONS COULD PRODUCE
HEAVY RAIN CONDUCIVE TO FLASH FLOODING OVER THE U.S. VIRGIN ISLANDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, Central Interior

When
December 6, 12:45 PM AST to 10:00 PM AST
Where
Central Interior forecast zone
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327445.